Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Zeros of Stieltjes and Van Vleck polynomials


Author: Mahfooz Alam
Journal: Trans. Amer. Math. Soc. 252 (1979), 197-204
MSC: Primary 30C15
DOI: https://doi.org/10.1090/S0002-9947-1979-0534117-1
MathSciNet review: 534117
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The study of the polynomial solutions of the generalized Lamé differential equation gives rise to Stieltjes and Van Vleck polynomials. Marden has, under quite general conditions, established varied generalizations of the results proved earlier by Stieltjes, Van Vleck, Bocher, Klein, and, Pólya, concerning the location of the zeros of such polynomials. We study the corresponding problem for yet another form of the generalized Lamé differential equation and generalize some recent results due to Zaheer and to Alam. Furthermore, applications of our results to the standard form of this differential equation immediately furnish the corresponding theorems of Marden. Consequently, our main theorem of this paper may be considered as the most general result obtained thus far in this direction.


References [Enhancements On Off] (What's this?)

  • [1] M. Bocher, Über die Reihenentwickelungen der Potentialtheoreie, Teubner, Leipzig, 1894, pp. 215-218.
  • [2] E. Heine, Handbuch der Kugelfunctionen, Bd. I (2nd ed.), G. Reimer, Berlin, 1878, pp. 472-476.
  • [3] F. Klein, Über lineare Differentialgleichungen der zweiten Ordnung, Göttingen, 1894, pp. 211-218.
  • [4] F. Lucas, Propriétés géométriques des fractions rationnelles, C. R. Acad. Sci. Paris 77 (1874), 431-433; ibid. 78 (1874), 140-144; ibid. 78 (1874), 180-183; ibid. 78 (1874), 271-274.
  • [5] M. Marden, Geometry of polynomials, Math. Surveys, no. 3, Amer. Math. Soc., Providence, R. I., 1966. MR 0225972 (37:1562)
  • [6] -, On Stieltjes polynomials, Trans. Amer. Math. Soc. 33 (1931), 934-944. MR 1501624
  • [7] G. Pólya, Sur un théorème de Stieltjes, C. R. Acad. Sci. Paris 155 (1912), 767-769.
  • [8] T. J. Stieltjes, Sur certain polynomes qui verifient une équation différentielle, Acta Math. 6-7 (1885), 321-326. MR 1554669
  • [9] G. SzegÖ, Orthogonal polynomials, Amer. Math. Soc. Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, R. I., 1967.
  • [10] E. B. Van Vleck, On the polynomials of Stieltjes, Bull. Amer. Math. Soc. 4 (1898), 426-138. MR 1557633
  • [11] N. Zaheer and M. Alam, On the zeros of Stieltjes and Van Vleck polynomials, Trans. Amer. Math. Soc. 229 (1977), 279-288. MR 0435367 (55:8327)
  • [12] N. Zaheer, On Stieltjes and Van Vleck polynomials, Proc. Amer. Math. Soc. 60 (1976), 169-174. MR 0419898 (54:7916)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30C15

Retrieve articles in all journals with MSC: 30C15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0534117-1
Keywords: Generalized Lamé differential equations, Stieltjes polynomials, Van Vleck polynomials, and covering functions
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society